Paracetamol is the most common of a group of drugs known as simple non-opioid analgesics.
Paracetamol is available over the counter and is often the first treatment people try for mild to moderate pain, for example following a minor injury, or for headaches and muscular pains. There are limits to the number of tablets you can buy at any one time.
Paracetamol doesn't have an anti-inflammatory effect, which means it's usually less helpful for inflammatory types of arthritis such as rheumatoid arthritis. For inflammatory arthritis paracetamol may be taken in combination with a non-steroidal anti-inflammatory drug (NSAID).
How do I take it?
Paracetamol is usually taken in doses of two 500 mg tablets, up to four times a day. It's also available in a liquid form for children.
What are the risks and side-effects of paracetamol?
Side-effects are rare, though a few people may develop a rash.
Paracetamol can damage your liver if you take more than 4,000 mg (eight tablets) per day. Be aware that many other products, for example cold and flu medicines, also contain paracetamol.
There's been some concern that long-term use may affect your cardiovascular system and kidneys. Your doctor may suggest stopping it from time to time to see if it's still necessary and helpful.
Paracetamol must be used in lower doses than usual if you have kidney problems and should be used with caution if you have liver problems or drink a lot of alcohol – speak to your doctor if in doubt.